Delaware, 2006

Flood and Coastal Flood in Delaware, September 1 to 5, 2006

September 1 to 5, 2006 · NWS PHI · 17 events in 5 counties and zones

The combination of the remnants of Tropical Storm Ernnesto and a large high pressure system over eastern Canada produced heavy rain and flooding, strong and in some cases damaging winds, tidal flooding and beach erosion in Delaware. Sussex County was hit the hardest with both the flooding (tidal and inland) and high winds.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of the remnants of Tropical Storm Ernnesto and a large high pressure system over eastern Canada produced heavy rain and flooding, strong and in some cases damaging winds, tidal flooding and beach erosion in Delaware. Sussex County was hit the hardest with both the flooding (tidal and inland) and high winds. Downed trees damaged homes, vehicles and churches. Delmarva Electric reported that 151,000 of its customers along the peninsula lost power (including Delaware). All power was restored in Delaware by the night of the 4th. About 17,500 Delaware Electric Cooperative customers also lost power in Kent and Sussex Counties. About 2,000 Verizon customers lost phone service through the 8th. The Delaware Bay Buoy set an all-time record high wave height for September, 22.3 feet. Ten to twelve foot waves were crashing along the shore line and enhanced rip currents and rough surf persisted through the 5th. There were even five foot waves in Rehoboth Bay. Many Labor Day Weekend (storm hit hardest on Friday the 1st) activities were cancelled or postponed. Revenue was lost from people cancelling vacation plans. Rain moved into the state just before sunrise on the 1st and ended from south to north during the first half of the day on the 2nd. The heaviest rain fell during the afternoon of the 1st in Sussex County, before sunrise on the 2nd in Kent County and during the morning of the 2nd in New Castle County. Storm totals averaged two to five inches with the highest amounts in Sussex County. The heavy rain produced poor drainage flooding as well as some stream and creek flooding in Sussex County. In addition to the heavy rain, persistent and strong east to northeast winds caused tree damage as the heavy rain loosened the root support and weighed down limbs. The strongest winds occurred from the late afternoon on the 1st through the early morning on the 2nd. Sussex County took the brunt of the wind and water damage from the storm including the ocean and bayshore communities. About 40,000 homes and businesses lost power. There were about 275 weather related responses by emergency personnel. About ten roads were closed because of flooding or wind damage. Many beaches were closed on the 1st and 2nd. Ones that were opened on the 3rd limited how far people could go. In Lewes, the dock and exterior landing, stairway and hand rails at the Harbor of Refuge Lighthouse suffered damage. About 75 feet of beach front was lost. In Cape Henlopen State Park, the dune fencing was damaged. In Rehoboth, about 100 feet of beach was lost as waves reached 12 feet. A large tree damaged one home, another fallen tree destroyed a sidewalk. Sections of the dunes were destroyed. Storage sheds along the beach were destroyed. A few roads were flooded at high tide. In Dewey Beach, many roads were flooded on the Rehoboth Bay side during the evening high tide on the first. The high winds caused roof, gutter and downspout damage to homes. In Bethany Beach, nearly all of the beach was swept away. Erosion reached up to the first row of homes. In South Bethany, shingles and siding was ripped from homes. Homes that did not raise their steps at the shore saw them swept away. In Fenwick Island, a fifty-five foot dead fin whale was unearthed. Nine dead loggerhead sea turtles washed ashore along the Delaware Coast. Inland in Sussex County, the combination of run-off and high tides caused flooding along both the Broadkill Creek (downtown Milton) and the Mispillion River in Milford (Park Avenue and South Walnut Street. Golf courses near the coast suffered heavy tree damage. Many cornfields suffered snapped crops from Georgetown to the coast. Two-hundred-year-old trees were knocked down on Sussex County Route 48. In the Long Neck and Oak Orchard area, bay flooding caused street flooding and the evacuation of six homes. In Kent County, many trees were knocked down especially in and around Dover and Smyrna. One home was damaged by a downed tree. Along Delaware Bay, a Sports Utility Vehicle was struck by large waves at Woodland Beach. New Castle County missed the brunt of the remnants. No gaged streams or rivers flooded. One person was rescued from a flooded roadway. About 11,000 homes and businesses in the county lost power and they were all restored by sunrise on the 3rd. Actual storm totals included 5.15 inches in Jones Crossing Sussex County), 4.50 inches in Milford and Long Neck (Sussex County), 4.51 inches in Georgetown (Sussex County), 4.06 inches in Bethany Beach (Sussex County), 3.90 inches in Woodside (Kent County), 2.90 inches in Wilmington (New Castle County), 2.77 inches at Dover AFB, 2.31 inches in Newark (New Castle County) and 1.91 inches at the New Castle County Airport. Peak wind gusts included 62 mph in Lewes (Sussex County), 61 mph in Dover (Kent County) and 47 mph at the New Castle County Airport. In Delaware Bay, the tide at Reedy Island reached 7.71 feet above mean lower low water on the morning of the 2nd. Minor tidal flooding starts at 7.2 feet above mean lower low water. The low pressure system that was Ernesto moved slowly north from around Petersburg, Virginia at 5 p.m. EDT on the 1st, to near Fredericksburg, Virginia at 11 p.m. EDT on the 1st, passed close to Washington D.C. at 5 a.m. EDT on the 2nd, near Hagerstown, Maryland at 8 a.m. EDT on the 2nd,near Altoona, Pennsylvania at 2 p.m. EDT on the 2nd and accelerated northward and was just southeast of Buffalo, New York at 2 a.m. EDT on the 3rd. Of greater importance, was a strong high pressure system (greater than 1032 millibars) that remained over southeastern Canada and maintained the pressure gradient (difference) between it and the remnant low of Ernesto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 8:15 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 8:15 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
915 PM EDT THU AUG 31 2006

.UPDATE...
PFM AND AFM HAVE ALRDY BEEN ISSUED TO REFLECT THE TREND IN THE
LATEST DEWPTS. DRIER AIR EVEN BEYOND MDL EXPECTATIONS HAS WORKED ITS
WAY INTO THE CWA. BASED ON THIS AND RADAR TRENDS FTHR TO THE S WE
HAVE REMOVED THE MNTN OF HVY RAIN FROM OUR FAR SRN ZNS FOR TNGT. WE
HAVE KEPT THE POPS BUT THINK THE PCPN S/B ON THE LGT SIDE. THE
WRF-NMM ACTUALLY HAD THE BEST REPRESENTATION OF THE NRN EXTENT OF
THE PCPN THRU 8 PM...BUT BEYOND THAT THERE ARE SERIOUS ISSUES WITH
ITS ERNESTO TRACK FCST.

IRONICALLY BASED ON THE 00Z UA ANLYS THE H5 FLOW AROUND ERNESTO WAS
HANDLED BETTER BY THE WRF-NMM THAN THE GFS. THERE IS MORE RIDGING N
OF ERNESTO THAN EITHER MDL HAS AND THE TROF OVR NEW ENG IS VACATING
FASTER THAN EITHER MDL HAS. THIS IS INDICATIVE THAT SFC PRES ARE
HIER THAN EITHER MDL HAS OVR NRN NY/NRN NEW ENG AND NEARBY CANADA.
THIS DOES NOT BODE WELL ON A COUPLE OF FRONTS...ONE MAYBE SLOWING
THE EVENT DOWN...SECOND INCREASING THE GRADIENT AND THIRD INCREASING
THE DVRGNCE ALF AND THREAT FOR THAT NOT NEEDED HVY RAIN. THE MDLS
STILL DON/T HAVE ENUF RDGG ALG THE ERN SEABOARD ALSO. DON/T KNOW IF
ITS A FUNCTION OF THE GFS SPREADING ERNESTO/S WINGS TOO FAR...BUT
LAST NIGHT I WOULD HAVE PICKED A SC LANDFALL VS A NC LANDFALL.

ALSO THE MDLS ARE NOT HANDLING THE OH/TN VCLY TROF AS WELL AS THEY
COULD EITHER. THE TROF IS NOT AS DEEP. ALL OF THE ABOVE HAVE HELPED
ERNESTO TAKE MORE OF AN EASTERLY JOG AND ALSO LOOK TOWARD
DISCREDITING SOME OF THE BAROCLINC SOLNS THAT WERE PLANNING ON
TAKING IT WAY TO THE NORTHWEST. THEY MIGHT HAVE BEEN GUILTY OF JUST
MERGING OR ABSORBING THE ERNESTO FLOW INTO THE GENERAL FLOW INSTEAD
OF KEEPING THEM AS SEPARATE ENTITIES. SO FAR THE GFS HAS NOT GIVEN
IN TO THE TEMPTATION.

ALL OF THE ABOVE ARE INCREASING FCSTR CONFIDENCE UNFORTUATELY THAT
OUR ALL OF OUR CWA IS NOT GOING TO AVOID THE WRATH OF ERNESTO.

QUICK ZONE UPDATE WILL BE ISSUED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR PAZ060-067>071 FROM NOON FRIDAY TO 6 PM
     SATURDAY.
  ...FLASH FLOOD WATCH FOR PAZ054-055-061-062 FROM 6 PM FRIDAY TO
     MIDNIGHT SUNDAY.
NJ...FLASH FLOOD WATCH FOR NJZ001-007>010-012>015 FROM 6 PM FRIDAY
     TO MIDNIGHT SUNDAY.
  ...FLASH FLOOD WATCH FOR NJZ016>027 FROM NOON FRIDAY TO 6 PM
     SATURDAY.
  ...HIGH SURF ADVISORY FROM MIDNIGHT TONIGHT TO 6 SM SATURDAY.
DE...FLASH FLOOD WATCH FOR DEZ001>004 FROM NOON FRIDAY TO 6 PM
     SATURDAY.
     ...HIGH SURF ADVISORY FOR DEZ004 MIDNIGHT TONIGHT TO 6 AM
     SATURDAY.
MD...FLASH FLOOD WATCH FOR MDZ008-012-015-019-020 FROM NOON FRIDAY
     TO 6 PM SATURDAY.
MARINE...GALE WARNING FOR ANZ430-450>452 FROM NOON FRIDAY TO 8 AM
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ430 UNTIL NOON FRIDAY.
  ...GALE WARNING FOR ANZ431-453>455 FROM 6 AM FRIDAY TO 4 AM
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ431-453>455 UNTIL 6 AM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ450>452 UNTIL NOON FRIDAY.

&&

TFG

PREV AFD *******************************************************

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
ERNESTO CONTINUES TO DOMINATE THE SHORT TERM. AS HE HAS NEARED
HURRICANE STATUS THIS AFTERNOON, WE HAVE RAMPED UP OUR APPROACH TO
THIS EVENT. PLEASE REFER TO THE INDIVIDUAL SECTIONS BELOW FOR A FEW
MORE DETAILS ON THE APPROPRIATE SUBJECTS.

NO CHANGE WAS MADE TO THE EXISTING FLASH FLOOD WATCH IN AREA OR
TIMING, AS WE EXPECT RAIN HEAVY AT TIMES IN BANDED FORM TO AFFECT
THE REGION, FIRST OVER SOUTHERN SECTIONS LATE TONIGHT AND FRIDAY,
AND THEN SPREADING SLOWLY NORTHWARD LATER FRIDAY INTO SATURDAY.

THE GFS HAS SLOWED FROM ITS PREVIOUS RUNS, ALTHOUGH IT CONTINUES TO
BE FASTER THAN OTHER MODEL GUIDANCE. AS THE STRONG TROPICAL STORM OR
MINIMAL HURRICANE MOVES INLAND INTO NORTH CAROLINA TONIGHT, IT
SHOULD SLOWLY LOSE STRENGTH ON ITS NORTH-NORTHWESTWARD TREK FRIDAY
AND SATURDAY. THE GFS SEEMS TO BE SLIGHTLY EAST OF YESTERDAYS TRACK
INTO AND THROUGH WESTERN PENNSYLVANIA. THUS, WE MAY GET MORE OF A
BRUSH WITH THE BANDS OF RAIN THAT TRAIN OVER OUR REGION IN THE
ONSHORE AND UPSLOPE FLOW.

IN ADDITION, THE GRADIENT IS ACCENTUATED DUE TO THE INTERPLAY WITH
THE STRONG CANADIAN HIGH, AND THIS IS FELT TO FEED INTO THE MODELSS
DEPICTION OF THE STRONG UPWARD VERTICAL MOTION FIELD LATER FRIDAY
AND FRIDAY NIGHT. THE BEST LIFT APPEARS TO PASS OUT OF OUR SOUTHERN
ZONES SATURDAY, BUT WITH CONTINUED RUNOFF AND STILL SCATTERED
SHOWERS AT LEAST IN THIS MOIST ENVIRONMENT, IT WAS DECIDED TO
CONTINUE THE FLASH FLOOD WATCH FOR THE SOUTHERN AREAS AT THIS TIME.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MAINLY FOLLOWED ALONG THE LINES OF HPC PROGS WITH A FEW TWEAKS IN
THE EXTENDED. THE EXTENDED STARTS OFF WITH A CHANCE OF SHOWERS OR
THUNDERSTORMS AND LOOKS TO END WITH SOME NICER WEATHER AS HIGH
PRESSURE IS EXPECTED TO BUILD INTO THE REGION FOR THE END OF THE
PERIOD. TEMPERATURES SHOULD REMAIN IN THE UPPER 70S TO LOW 80S, WITH
THE POCONOS REGION REMAINING A BIT COOLER. A LOW PRESSURE SYSTEM,
WHICH IS EXPECTED TO ABSORB THE REMNANTS OF ERNESTO INTO IT, IS
EXPECTED TO MOVE THROUGH THE AREA ON SUNDAY BEFORE STALLING AND
MOVING BACK OVER THE AREA AS A WARM FRONT.

&&

.HYDROLOGY...
FLASH FLOOD GUIDANCE VALUES DONT HAVE A HECK OF A LOT OF DIFFERENCE
BETWEEN THE 3 HOUR AND EVEN THE 12 HOUR VALUES OVER PENNSYLVANIA,
AND EVEN OVER NEW JERSEY AND DELAWARE THE VALUES ARENT APPRECIABLY
HIGHER. AS SUCH, THE FLASH FLOOD WATCH IS CARRIED FORWARD AS IT WAS.
QUANTITATIVE PRECIPITATION AMOUNTS ARE EXPECTED TO BE HIGHEST IN THE
SOUTHERN AND WESTERN AREAS AND NORTH TO THE POCONOS, AND LEAST IN
THE NORTHEASTERN ZONES. GREATEST 12 HOUR AMOUNTS ARE FORECAST IN THE
3 TO 6 INCH RANGE OVER SOUTHERN AREAS, LOCALLY PERHAPS AS MUCH AS 7
OR 8 IN THE TRAINIEST SPOTS. NORTHEASTERN LOCALES ARE FORECAST TO
RECEIVE 2 TO 4 INCHES, LOCALLY 5 OR 6 INCHES. TERRAIN AREAS MAY
AFFORD THE BEST OPPORTUNITIES FOR EXCESSIVE AMOUNTS IN THIS UPSLOPE
REGIME, WHICH BODES ILL FOR THE EASTERN PENNSYLVANIA AND LOWER
DELAWARE VALLEY STREAMS AND CREEKS. THE MAJOR RIVERS WILL TAKE SOME
TIME TO RESPOND TO THIS HYDROLOGIC ASSAULT FRIDAY INTO SATURDAY, AND
ARE NOT EXPECTED TO HAVE MAJOR PROBLEMS WITH THE PRESENT FORECAST
AMOUNTS.

&&

.AVIATION...
DRY AIR MOVED DOWN FROM THE NE THIS MORNING ALLOWING ANY LOWER
CLOUDS THAT DEVELOPED THIS MORNING TO DISSIPATE. VFR CONDITIONS ARE
FORECAST TO CONTINUE THROUGH TONIGHT AT ALL TAF SITES. THEN RAIN
WILL BE DEVELOPING SOUTH EARLY FRIDAY AND SPREADING NORTHWARD DURING
THE DAY. CONDITIONS INITIALLY SHOULD BE MVFR WITH THE DEVELOPING
RAIN AND LOWER CIGS. BY AFTERNOON, IFR CONDITIONS WILL BE DEVELOPING.

&&

.MARINE...
GALE WARNINGS WILL BE ISSUED FOR THE COAST AND DELAWARE BAY WITH THE
EXPECTATION THAT WINDS WILL BE REACHING GALE FORCE FRIDAY MORNING IN
THE SOUTHERN WATERS AND FRIDAY AFTERNOON NORTH. THE WINDS ARE MORE
IN CONJUNCTION WITH THE GRADIENT BETWEEN THE HIGH TO THE NORTH AND
LOWER PRESSURE SOUTH, RATHER THAN FROM ERNESTO DIRECTLY. SEAS WILL
BE INCREASING TO 10 TO 15 FEET AT THE PEAK OF THE STORM FRIDAY
EVENING.

&&

.TIDES...
FORTUNATELY WE ARE BETWEEN NEW AND FULL MOONS, PUTTING US AT THE
LOWER OF THE ASTRONOMICAL HIGH TIDES. HOWEVER, ON FRIDAY...TIDAL
DEPARTURES OF 2 TO 2.5 FEET ARE EXPECTED MAINLY SOUTH AND OVER THE
DEL BAY AND RIVER AS WATER SPREADS UP THE BAY. FOR THIS REASON,
MINOR FLOODING IS POSSIBLE ON THE DELAWARE BAY/RIVER AND OVER THE
SOUTHERN COAST. FARTHER TO THE NORTH, THE DEPARTURES ARE FORECAST TO
BE 1 FT AND NOT ENOUGH TO CAUSE ANY TIDAL FLOODING.

&&

.SURF...
HIGH RIP CURRENTS ARE LIKELY. ALSO, A HIGH SURF ADVISORY WILL BE
ISSUED FOR CAPE MAY COUNTY NJ AND SUSSEX COUNTY DE AS THE WAVES
SHOULD GET TO 8 TO 10 FT. THE HIGH SURF ADVISORY MAY NEED TO BE
EXPANDED FARTHER NORTH ON FRIDAY.

&&

SHORT TERM/HYDROLOGY.../
LONG TERM...MEOLA
AVIATION/MARINE/TIDES/SURF...STAUBER
Hazardous weather outlook, Aug 31, 4:57 AM EST, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
557 AM EDT THU AUG 31 2006

ANZ430-431-450>455-470-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-011000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
557 AM EDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS ARE FORECAST TO BE IN THE MODERATE CATEGORY THIS
MORNING AND THE HIGH CATEGORY THIS AFTERNOON. PLEASE REFER TO THE
LATEST SURF ZONE FORECAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE REMNANTS OF TROPICAL STORM ERNESTO ARE STILL EXPECTED TO
AFFECT THE MID-ATLANTIC REGION FRIDAY AND SATURDAY. HEAVY
RAINFALL ALONG WITH SOME FLOODING WILL LIKELY RESULT IF ERNESTO
CONTINUES TO FOLLOW ITS CURRENT FORECAST TRACK. BESIDES THE HEAVY
RAIN, SCATTERED THUNDERSTORMS ARE POSSIBLE. SOME OF THE STORMS
COULD BE STRONG TO SEVERE. ISOLATED TORNADOES CAN NOT BE RULED
OUT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA. A
SPECIAL WEATHER STATEMENT HAS ALSO BEEN ISSUED DISCUSSING ALL THE
POSSIBLE IMPACTS OF THE REMNANTS OF TROPICAL STORM ERNESTO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE WILL BE NEEDED FRIDAY INTO SATURDAY.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind, 3 coastal flood, 3 high wind, 2 heavy rain, 1 high surf, 1 flood. Local standard time, as filed.

Strong Wind, Kent

When
September 1, 2:00 AM EST to 6:00 AM EST
Where
Kent forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

High Surf, Delaware Beaches

When
September 1, 6:00 AM EST to September 5, 6:00 PM EST
Where
Delaware Beaches forecast zone
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Flood, Sussex

When
September 1, 11:00 AM EST to 5:00 PM EST
Where
Sussex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
September 1, 12:00 PM EST to 4:00 PM EST
Where
Delaware Beaches forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
September 1, 12:00 PM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
September 1, 1:00 PM EST to 10:00 PM EST
Where
Kent forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Coastal Flood, Delaware Beaches

When
September 1, 1:00 PM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Coastal Flood, Inland Sussex

When
September 1, 1:00 PM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

High Wind, Delaware Beaches

When
September 1, 4:00 PM EST to September 2, 12:00 AM EST
Where
Delaware Beaches forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$125,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

High Wind, Inland Sussex

When
September 1, 4:00 PM EST to September 2, 12:00 AM EST
Where
Inland Sussex forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$125,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
September 1, 5:00 PM EST to September 2, 5:00 AM EST
Where
New Castle forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

High Wind, Kent

When
September 1, 10:00 PM EST to September 2, 2:00 AM EST
Where
Kent forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
September 2, 12:00 AM EST to 2:00 AM EST
Where
Delaware Beaches forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
September 2, 12:00 AM EST to 2:00 AM EST
Where
Inland Sussex forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heavy Rain, Kent

When
September 2, 12:00 AM EST to 6:00 AM EST
Where
Kent County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Coastal Flood, Kent

When
September 2, 4:00 AM EST to 9:00 AM EST
Where
Kent forecast zone
Reported by
NEWSPAPER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heavy Rain, New Castle

When
September 2, 6:00 AM EST to 12:00 PM EST
Where
New Castle County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535008, 5535187, 5535186, 5535009, 5535179, 5535006, 5535188, 5535189, 5535180, 5535181, 5535005, 5535007, 5535182, 5535183, 5535185, 5535190, 5535184.